Alert archive / Indiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 194, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 20, 2008, 7:15 PM EDT for Jackson County, Indiana. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2008, 7:15 PM EDT (23:15 UTC)
- Expired
- Jul 20, 2008, 7:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
County Jackson County, IN
The radar
The Louisville radar (KLVX), 97 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 7:32 PM EDT | TSTM WND DMG | Brownstown, IN | TREES AND TREE LIMBS DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 3:10 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 525 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 202315
SVRIND
INC071-202345-
/O.NEW.KIND.SV.W.0194.080720T2315Z-080720T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
715 PM EDT SUN JUL 20 2008
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JACKSON COUNTY IN SOUTH CENTRAL INDIANA...
THIS INCLUDES THE CITY OF SEYMOUR...
* UNTIL 745 PM EDT
* AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BROWNSTOWN...OR 12 MILES WEST OF SEYMOUR...AND MOVING SOUTHEAST AT
32 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BROWNSTOWN BY 720 PM EDT...
SEYMOUR BY 725 PM EDT...
CROTHERSVILLE BY 745 PM EDT...
THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 37 AND 54.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3877 8607 3878 8609 3878 8611 3880 8627
3895 8629 3904 8612 3901 8581 3879 8582
3874 8590
TIME...MOT...LOC 2315Z 302DEG 28KT 3891 8607
$$
BROOKS2 follow-up statements
000
WWUS53 KIND 202330
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
730 PM EDT SUN JUL 20 2008
INC071-202345-
/O.CON.KIND.SV.W.0194.000000T0000Z-080720T2345Z/
JACKSON-
730 PM EDT SUN JUL 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR JACKSON COUNTY...
AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BROWNSTOWN...OR 8 MILES SOUTHWEST OF SEYMOUR...MOVING
SOUTHEAST AT 32 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CROTHERSVILLE BY 740 PM EDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3877 8607 3878 8609 3880 8627 3895 8629
3902 8615 3897 8581 3879 8582 3874 8590
TIME...MOT...LOC 2330Z 302DEG 28KT 3885 8594
$$
BROOKS000
WWUS53 KIND 202346
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
746 PM EDT SUN JUL 20 2008
INC071-202357-
/O.EXP.KIND.SV.W.0194.000000T0000Z-080720T2345Z/
JACKSON-
747 PM EDT SUN JUL 20 2008
...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY HAS EXPIRED...
LAT...LON 3877 8607 3878 8609 3880 8627 3895 8629
3902 8615 3897 8581 3879 8582 3874 8590
TIME...MOT...LOC 2330Z 302DEG 28KT 3885 8594
$$
BROOKSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 7:15 PM EDT, 0 minutes earlier.
Area forecast discussion, Jul 20, 7:15 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 715 PM EDT SUN JUL 20 2008 AVIATION...DISCUSSION FOR 00Z TAFS THUNDERSTORMS CONTINUE TO MOVE SEWD AWAY FROM TAF SITES AND LOOKING UPSTREAM...IT LOOKS LIKE CLOUDS WILL BE CLEARING WITHIN THE NEXT FEW HOURS. IT LOOKS LIKE A CHANCE OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN LATER TONIGHT BUT AGAIN BY MONDAY AFTERNOON. THERE IS A WEAK FRONTAL BOUNDARY THROUGH CENTRAL IN...AND SATELLITE IMAGERY SHOWS A SHORTWAVE OVER IA. THIS COMBINATION WILL LEAD TO THE TREAT OF RAIN AND STORMS DURING THE PERIOD. && .PREV DISCUSSION... FORECAST FOCUS IS ON CHANCES FOR RAIN THROUGH MID WEEK. AT 18Z A SFC BOUNDARY EXTENDED ACRS NRN SECTIONS OF CENTRAL IN INTO IL. SCT TSRA WERE FIRING ALONG THIS BOUNDARY AS WELL AS POPPING UP ACRS REMAINDER OF FORECAST AREA /FA/ DUE TO UNSTABLE AMS. TSRA WERE ALSO TRYING TO GET GOING IN WRN IA. MODELS ARE IN DECENT AGREEMENT. NO ONE MODEL IS DOING GREAT WITH CONVECTION BUT THE MODELS MAIN MASS FIELDS ARE SIMILAR. WILL USE A BLEND...BUT CONFIDENCE IS LOW DUE TO UNCERTAINTY OF MCS DEVELOPMENT WHICH OFTEN ARE NOT HANDLED WELL BY MODELS. EXPECT SCT TSRA TO CONTINUE INTO THIS EVENING WITH BOUNDARY IN THE AREA AND CONTINUED UNSTABLE ATMS. WILL CONTINUE CHC POPS THIS EVENING. MEANWHILE...STRONG WARM ADVECTION BEGINS ALOFT ACROSS NE/IA WHICH SHOULD FIRE ANOTHER MCS. THIS MCS WILL TRACK TOWARD THE FA OVERNIGHT. SOME QUESTION AS TO WHETHER IT WILL MAKE IT TO THE FA BY 12Z. THUS AM NOT CONFIDENT ENOUGH FOR LIKELY POPS OVERNIGHT. WENT HIGH CHANCE POPS NW FA OVERNIGHT /CLOSEST TO POTENTIAL MCS TRACK/ WITH LOWEST POPS SE FA /FARTHEST AWAY FROM POTENTIAL MCS TRACK/. THESE ARE STILL HIGHER THAN MOS WHICH ATTM DOES NOT LOOK LIKE IT HANDLES THE SITUATION WELL. WITH CLOUDS AROUND AND A CONTINUED HUMID AIRMASS...FEEL THAT MAV TEMPS ARE TOO COOL. BLENDED MAV WITH THE WARMER MET VALUES. ON MON REMNANTS OF MCS MAY BE MOVING ACROSS FA DURING THE MORNING...WITH MORE SCT STORMS FIRING IN THE AFTN ALONG REMNANT BOUNDARIES. WITH TIMING AND COVERAGE UNCERTAIN...KEPT CHANCE POPS ALL DAY. MAV TEMPS LOOK TOO WARM GIVEN CLOUDS AND TSRA AROUND. WENT CLOSER TO MET NUMBERS. UPPER TROF WILL DIG SW INTO THE AREA MON NIGHT INTO TUE AND BRING COOLER AND DRIER AIR INTO THE AREA BY WED. TSRA THREAT WILL CONTINUE MON NIGHT AND TUE ACROSS ENTIRE FA AS ANOTHER MCS MAY RIDE ACROSS SRN FA. BELIEVE ENUF DRIER AIR WILL WORK INTO NRN FA TO END RAIN THREAT THERE BY TUE AFTN. ENDED RAIN REMAINDER OF FA BY TUE NIGHT. GFS IS A BIT STRONGER WITH UPPER LOW AND KEEPS RAIN THREAT INTO WED...BUT IT IS AN OUTLIER ATTM SO WILL CONTINUE DRY FORECAST WED. NEXT WAVE WILL IMPACT FA THU NIGHT INTO FRI SO CONTINUED LOW CHC POPS THEN. REMOVED POPS ON THU AS TIMING NOW APPEARS TO BE THU NIGHT. && . .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...DWM PUBLIC...CS
Hazardous weather outlook, Jul 20, 3:23 PM EDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 323 PM EDT SUN JUL 20 2008 INZ021-028>031-035>049-051>057-060>065-067>072-211930- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 323 PM EDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT. SEVERE STORMS ARE POSSIBLE...WITH DAMAGING WINDS THE PRIMARY THREAT. HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE THROUGH MONDAY AS A COLD FRONT SLOWLY MOVES SOUTH ACROSS THE AREA. THE MAIN HAZARD MONDAY ALSO APPEARS TO BE DAMAGING WINDS. DO NOT FORGET THAT CLOUD TO GROUND LIGHTNING IS ALWAYS A THREAT WITH ANY STORM. STORMS ARE ALSO POSSIBLE TUESDAY AND AGAIN NEXT THURSDAY NIGHT AND FRIDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED INTO THIS EVENING AND MAY BE NEEDED AGAIN LATER MONDAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
In the hours before
Local storm report, Jul 20, 6:02 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
602 PM EDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 6 SSW MARTINSVILLE 39.34N 86.46W
07/20/2008 MORGAN IN PUBLIC
MULTIPLE TREES AND BRANCHES DOWN AND CURRENTLY COMING
DOWN
0545 PM TSTM WND DMG BARGERSVILLE 39.52N 86.17W
07/20/2008 JOHNSON IN LAW ENFORCEMENT
TREES AND POWER LINES DOWN THROUGHOUT THE COUNTY
&&
HEROLDLocal storm report, Jul 20, 6:17 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
617 PM EDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG PARAGON 39.39N 86.56W
07/20/2008 MORGAN IN AMATEUR RADIO
TWELVE INCH TREE DOWN ON HOUSE...POWER OUT
0542 PM TSTM WND DMG GREENWOOD 39.62N 86.11W
07/20/2008 JOHNSON IN AMATEUR RADIO
TEN INCH DIAMETER TREE SNAPPED OFF ON SOUTHEAST SIDE OF
CITY.
0602 PM TSTM WND DMG EDINBURGH 39.35N 85.97W
07/20/2008 JOHNSON IN TRAINED SPOTTER
POWER LINES AND TREES DOWN.
0602 PM TSTM WND GST EDINBURGH 39.35N 85.97W
07/20/2008 E65 MPH JOHNSON IN TRAINED SPOTTER
0602 PM TSTM WND DMG FRANKLIN 39.49N 86.06W
07/20/2008 JOHNSON IN TRAINED SPOTTER
LARGE TREE DOWN OVER GRAHAM ROAD
&&
HEROLDLocal storm report, Jul 20, 6:34 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
634 PM EDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HEAVY RAIN 10 NE BLOOMINGTON 39.27N 86.39W
07/20/2008 M3.39 INCH BROWN IN AMATEUR RADIO
THIS IS A PER HOUR RATE ON ANDERSON ROAD
0630 PM TSTM WND DMG WESTPORT 39.18N 85.58W
07/20/2008 DECATUR IN LAW ENFORCEMENT
POWER LINES...TREES AND TREE LIMBS DOWN
&&
HEROLDLocal storm report, Jul 20, 6:38 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
638 PM EDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG FRANKLIN 39.49N 86.06W
07/20/2008 JOHNSON IN TRAINED SPOTTER
POWER LINES...TREES...AND TREE LIMBS DOWN. TREE BLOCKING
ROAD NEAR BANA AND BRECKENRIDGE.
&&
HEROLDLocal storm report, Jul 20, 6:47 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
647 PM EDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG COLUMBUS 39.21N 85.91W
07/20/2008 BARTHOLOMEW IN LAW ENFORCEMENT
TREES AND POWER LINES DOWN THROUGHOUT THE CITY
&&
HEROLDLocal storm report, Jul 20, 7:07 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
707 PM EDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG NORTH VERNON 39.01N 85.63W
07/20/2008 JENNINGS IN LAW ENFORCEMENT
TREES DOWN COUNTYWIDE...TREES DOWN ON HWY 3 NORTH OF
NORTH VERNON AND HWY 50 EAST OF NORTH VERNON
&&
HEROLDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 4:15 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion | 45 min |
| Jul 20, 4:51 PM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Putnam | 24 min |
| Jul 20, 4:53 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Putnam | 52 min |
| Jul 20, 5:14 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Morgan, Owen, Putnam | 31 min |
| Jul 20, 5:28 PM EDT | Severe Thunderstorm Warning | IND | Johnson, Marion, Morgan | 47 min |
| Jul 20, 5:38 PM EDT | Areal Flood Advisory | IND | Decatur, Hancock, Hendricks, Johnson, Marion, Morgan and 3 more | 3 hr |
| Jul 20, 5:52 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Johnson, Shelby | 38 min |
| Jul 20, 6:11 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Rush | 49 min |
| Jul 20, 6:20 PM EDT | Severe Thunderstorm Warning | IND | Monroe | 25 min |
| Jul 20, 6:29 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 46 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.